Arizona, 2013Lightning Strike in Arizona, July 23, 2013
July 23, 2013 · NWS FGZ · 1 event in 1 county or zone
Lightning struck three people at LeFavre Scenic Overlook along Highway 89 about eight miles north of Jacobs Lake. Two people died and the third person sustained non-life-threatening injuries.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lightning struck three people at LeFavre Scenic Overlook along Highway 89 about eight miles north of Jacobs Lake. Two people died and the third person sustained non-life-threatening injuries.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 23, 9:30 AM MST, 5 hours 30 minutes earlier.
Area forecast discussion, Jul 23, 9:30 AM MST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST TUE JUL 23 2013
.SYNOPSIS...MOIST AND UNSTABLE AIR WILL REMAIN OVER ARIZONA FOR
SEVERAL DAYS...WITH SCATTERED TO WIDESPREAD AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS EXPECTED INTO NEXT WEEK.
&&
.DISCUSSION...CURRENT FORECAST IS ON TRACK FOR TODAY WITH NO MAJOR
CHANGES ANTICIPATED. AS NOTED IN PREVIOUS DISCUSSION...SLIGHTLY
DRIER MID LEVEL AIR IS SEEN THIS MORNING ON WATER VAPOR IMAGERY OVER
WESTERN SECTIONS OF THE FORECAST AREA...AND IS ALSO NOTED ON THE
MORNING SOUNDING ROUGHLY 500MB AND ABOVE. CONVECTIVE DEVELOPMENT
WILL INITIALLY FAVOR AREAS THAT ARE MOSTLY SUNNY THIS MORNING...FROM
THE GRAND CANYON AND MOGOLLON RIM SOUTHWARD INTO YAVAPAI/NORTHERN
GILA COUNTIES. OVERALL STILL EXPECT A PRETTY ACTIVE MONSOON DAY WITH
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. HEAVY RAIN AND
LOCALIZED FLASH FLOODING WILL REMAIN THE MAIN STORM THREATS FOR
TODAY. HOWEVER...WITH THE LACK OF ANY EXTERNAL FORCING TO HELP DRIVE
ORGANIZED CONVECTION...AND THE SLIGHTLY DRIER AIR NOTED
ALOFT...CONFIDENCE IS NOT HIGH ENOUGH IN A WIDESPREAD THREAT TO
WARRANT ANY WATCHES.
&&
.PREVIOUS DISCUSSION (330 AM MST)...MID-LEVEL HIGH PRESSURE WILL
STRENGTHEN SLIGHTLY AND ATTEMPT TO CONSOLIDATE OVER ARIZONA IN THE
NEXT SEVERAL DAYS. DRIER AND WARMER MID-LEVEL AIR HAS MOVED INTO
WESTERN ARIZONA IN THE WAKE OF A WEAKENING UPPER LOW...NOW MOVING
INTO THE GREAT BASIN. A NEARLY STATIONARY INVERTED TROUGH NEAR EL
PASO SHOULD CONTRIBUTE TO UPPER LEVEL DIFFLUENCE. PW/SFC DEWPOINTS
REMAIN ABOVE NORMAL...ALTHOUGH SOME DRYING IS NOTED ALONG THE LOWER
COLORADO RIVER. STEERING FLOW HAS BECOME SOMEWHAT UNORGANIZED AND
WEAK...WHICH WILL FAVOR TERRAIN DRIVEN AND SLOW MOVING STORMS FOR
THE NEXT SEVERAL DAYS.
WHAT ALL THIS MEANS IS THAT WE WILL REMAIN IN AT LEAST A MODERATE
GRADE MONSOON PATTERN...WITH STRONGER STORMS POTENTIALLY PRODUCING
VERY HEAVY RAINFALL. HOWEVER...STORMS WILL BECOME SLOWER MOVING AND
ORGANIZED AREAS OF CONVECTION ARE LESS LIKELY...AS IS NOCTURNAL
CONVECTION. FAR WESTERN PORTIONS OF THE CWA MAY BECOME QUIETER OVER
THE NEXT FEW DAYS...ALTHOUGH ANY WESTWARD MOVING OUTFLOWS COULD
REPLACE MOISTURE QUICKLY IN THESE AREAS.
THE RIDGE BREAKS DOWN BY THE END OF THE COMING WEEKEND AS ANOTHER
UPPER LOW NEARS THE WEST COAST. THIS WILL LIKELY DESTABILIZE THE
ATMOSPHERE AND DRAW MORE DEEP MOISTURE NORTHWARD...ELIMINATING ANY
POSSIBLE "MONSOON BREAK" AND CONTINUING AN ACTIVE WEATHER PATTERN.
HAVE ONCE AGAIN OPTED AGAINST A FLASH FLOOD WATCH AS HEAVY RAIN
EVENTS SHOULD REMAIN LOCALIZED. AS THIS PATTERN PERSISTS...RAINFALL
EVENTS MAY BECOME MUCH MORE CRITICAL AS WE HEAD INTO THE WEEK. MORE
IMPORTANTLY...THE CHANCES OF A "MONSOONAL BREAK" ARE LOOKING LESS
LIKELY...WITH THE MODELS KEEPING US IN A VERY HIGH PW/BOUNDARY LAYER
DEWPOINT ENVIRONMENT RIGHT ON INTO NEXT WEEK. FOR NOW...AREA CREEK
AND RIVER LEVELS ARE UNDER CONTROL...WITH THE ONLY ELEVATED THREAT
AREAS BEING OUR BURN SCARS AND LOCALIZED HEAVY RAIN. PAR FOR THE
COURSE ON A MODERATE LEVEL MONSOON DAY...NOT ENOUGH CONFIDENCE OR
WIDESPREAD ELEVATED THREAT TO WARRANT ANY HEADLINES AT THIS TIME.
&&
.AVIATION...FOR THE 18Z PACKAGE...SCT-BKN150 WILL CONTINUE TIL 20Z
NORTH OF A KL50-KSJN LINE THROUGH 20Z. SCT SHRA/TSRA WILL
DEVELOP ACROSS THE AREA THROUGH 03Z WITH ISOLD MVFR CONDITIONS IN
THE STRONGER STORMS. ISOLD -SHRA BKN120-140 WILL CONTINUE THROUGH
THE NIGHT. LCL STRATUS WITH CIGS 1-3 KFT AGL MAY FORM OVER THE
HIGHER TERRAIN 05Z-12Z. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.
&&
.FIRE WEATHER...
TONIGHT THROUGH SATURDAY...A MOIST AND UNSTABLE AIR MASS WILL REMAIN
IN PLACE ACROSS ARIZONA FOR THE NEXT SEVERAL DAYS. CONVECTIVE
ACTIVITY WILL FAVOR THE AFTERNOON AND EARLY EVENING HOURS...THOUGH
SOME SHOWERS WILL CONTINUE OVERNIGHT. THE STRONGER STORMS ARE
CAPABLE OF DROPPING AN INCH OF RAIN IN LESS THAN ONE HOUR. EXPECT
NEAR AVERAGE DAILY TEMPERATURES.
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC.........MCS/PETERSON
AVIATION.......MAS
FIRE WEATHER...MAS
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 23, 3:40 AM MST, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
340 AM MST TUE JUL 23 2013
AZZ004>018-037>040-240700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
340 AM MST TUE JUL 23 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.
.DAY ONE...TODAY
A VERY MOIST AND UNSTABLE ENVIRONMENT WILL CONTINUE ACROSS THE
REGION TODAY. FLOW PATTERNS HAVE BECOME WEAK AND UNORGANIZED WHICH
WILL FAVOR A TERRAIN DRIVEN STORM ENVIRONMENT. EXPECT STORMS TO FORM
OVER HIGHER TERRAIN BY LATE MORNING...ESPECIALLY OVER THE MOGOLLON
RIM AND WHITE MOUNTAINS. STORMS WILL MOVE OFF THE TERRAIN DURING THE
AFTERNOON AND INTO PORTIONS OF THE LITTLE COLORADO RIVER
VALLEY...YAVAPAI COUNTY...AND NORTHERN GILA COUNTY.
SOME STORMS TODAY MAY PRODUCE LOCALLY TORRENTIAL RAINFALL WITH A
POSSIBILITY OF LOCALIZED FLASH FLOODING. DUE TO RECENT HEAVY AND
PERSISTENT RAINS...PORTIONS OF THE WESTERN MOGOLLON RIM...AS WELL
AS RECENTLY BURNED AREAS...ARE THE MOST SUSCEPTIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
HIGHER THAN NORMAL MOISTURE WILL PERSIST DURING THIS TIME PERIOD
WITH AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CONTINUING.
CHANCES FOR FLOODING WILL ALSO PERSIST...DUE TO FREQUENT AND
LOCALLY HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 23, 2:40 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
240 PM MST TUE JUL 23 2013
AZZ017-232200-
NAVAJO AZ-APACHE AZ-
240 PM MST TUE JUL 23 2013
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN APACHE COUNTY IN NORTHEAST ARIZONA
SOUTHEASTERN NAVAJO COUNTY IN NORTHEAST ARIZONA
UNTIL 300 PM MST
AT 232 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
STRONG THUNDERSTORM WAS NEAR MCNARY OR 5 MILES EAST OF
HONDAH...MOVING WEST AT 5 MPH.
HAIL UP TO 0.5 TO 0.75 INCHES IN DIAMETER IS POSSIBLE FROM THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
PINETOP AND MCNARY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO OR TV FOR THE LATEST
UPDATES.
VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO
REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN
YOURSELF AND OTHER VEHICLES.
&&
LAT...LON 3401 10991 3422 10995 3421 10980 3403 10978
TIME...MOT...LOC 2137Z 087DEG 4KT 3412 10986
TC
Special weather statement, Jul 23, 2:46 PM MST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
246 PM MST TUE JUL 23 2013
AZZ016-018-232230-
GILA AZ-NAVAJO AZ-
246 PM MST TUE JUL 23 2013
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EAST CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
EXTREME SOUTH CENTRAL NAVAJO COUNTY IN NORTHEAST ARIZONA
UNTIL 330 PM MST
AT 241 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED THAT
A STRONG THUNDERSTORM WAS NEAR CEDAR CREEK 1-3 MILES SOUTH OF
CARRIZO...MOVING SOUTHWEST AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS
STORM...ALONG WITH VERY HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
AREAS 1-5 MILES SOUTH OF CARRIZO...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.
&&
LAT...LON 3380 11030 3380 11031 3382 11033 3382 11039
3387 11048 3402 11031 3391 11013 3375 11024
TIME...MOT...LOC 2143Z 038DEG 10KT 3389 11029
TCLightning, Coconino
- When
- July 23, 3:00 PM MST
- Where
- Coconino County, 7.84 mi NNW of Jacob Lake
- Deaths
- 2 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 36.830, -112.255
Lightning struck three people at LeFavre Scenic Overlook along Highway 89 about eight miles north of Jacobs Lake. Two people died and the third person sustained non-life-threatening injuries.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Oklahoma, July 23 to 24, 2013$1.2 million · EF1 · 53 events
- Heat in Michigan, July 23, 20131 death · 1 event
- Flood and Hail in Kansas, July 23 to 24, 2013$323,000 · 4.25 in hail · 74 events
- Flash Flood and Hail in Arkansas, July 23, 20131 injured · $441,000 · 1.75 in hail · 17 events
- Tornadoes and Hail in Ohio, July 23, 20132 injured · $155,000 · EF0 · 18 events
- Hail and Damaging Winds in Kentucky, July 23, 2013$210,000 · 1 in hail · 6 events
- Damaging Winds in Pennsylvania, July 23, 2013$140,000 · 50 kt wind · 12 events
- Hail and Damaging Winds in Arkansas, July 23 to 24, 2013$200,000 · 65 kt wind · 4 events
- Hail and Damaging Wind in South Dakota, July 23, 2013$155,000 · 2.5 in hail · 9 events
- Flash Flooding and Hail in Mississippi, July 23 to 24, 2013$132,000 · 53 kt wind · 8 events
- Hail and Damaging Winds in Ohio, July 23, 2013$82,000 · 1.75 in hail · 13 events
- Hail in Nebraska, July 23, 2013$51,000 · 2 in hail · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473898.